Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 149, NWS Binghamton, NY

October 4, 2000Chemung County, Schuyler County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Oct 4, 2000, 9:30 AM EDT for Chemung County, Schuyler County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 2000, 9:30 AM EDT (13:30 UTC)
Expired
Oct 4, 2000, 10:15 AM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Chemung County, NY, Schuyler County, NY

The radar

The Binghamton radar (KBGM), 69 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 10:07 AM EDTThunderstorm Wind 60 EMidway, NYTrees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 041332
SVRBGM
NYC015-097-PAC015-041415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 AM EDT WED OCT 4 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN CENTRAL NEW YORK.
  NORTHWESTERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA.
  CHEMUNG COUNTY IN CENTRAL NEW YORK.

* UNTIL 1015 AM EDT.

* AT 928 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS...ALONG A LINE EXTENDING
  FROM DUNDEE TO WELLSBORO...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BURDETT AND EAST STEAMBURG AROUND 935 AM EDT.
  BENNETTSBURG AND CHAMBERS AROUND 940 AM EDT.
  ALPINE AND BIG FLATS AROUND 945 AM EDT.
  CAYUTA AND ELMIRA HEIGHTS AROUND 950 AM EDT.
  BREESPORT AND ERIN AROUND 955 AM EDT.
  LOWMAN AND VAN ETTEN AROUND 1000 AM EDT.
  CHEMUNnG AND OWENS MILL AROUND 1005 AM EDT.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY FROM
WINDOWS.

$$

JAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:15 AM EDT, 6 hours 15 minutes earlier.

Area forecast discussion, Oct 4, 3:15 AM EDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 AM EDT WED OCT 4 2000

LEADING EDGE OF PCPN MAKING QUICK EWD PROGRESS ACRS LK ERIE ATTM.
THE ETA INITIALIZED BEST WITH THIS BATCH OF RAIN/ELEVATED CONVECTION
AND SUPPORTING S/WV.  HOWEVER...EVEN ITS SCENARIO LOOKED A BIT SLOW
TO DEVELOP PCPN IN OUR CWA TDY.  WUD XPCT RAIN TO OVERSPREAD OUR
NRN/WRN ZNS BY ARND 12Z...WITH PCPN REACHING THE REST OF THE TWIN
TIERS MID-LATE AM...THEN ON TO AVP/CATSK/POCONO ZNS BY ARND MIDDAY.
INCLUDED MENTION OF THUNDER FOR NY/S SRN TIER AND NE PA BASED ON
HISTORY OF THIS SYS SO FAR AND ALSO HINTS OF ELEVATED INSTAB/SLOPED
ASCENT ON THE HRLY SNDG PROFILES THIS AFTN.

FIRST BATCH OF RAIN PULLS OUT FROM W TO E THIS EVE.  WK SUBSIDENCE
IN BETWEEN WVS MAY PROMOTE P/CLRG FOR A WHILE OVRNT.  HOWEVER...WET
GRND AND GENERALLY SATURATED LL ENVIR SHUD LEAD TO RAPID FOG DVLPMT
SHUD SUCH CLRG TAKE PLACE.  WILL WORD SKY COVER AS VRBL CLDS ONCE
PCPN CUTS OFF ERLY TNT.

THU...NEXT IMPULSE MAKES A RUN AT NY/PA.  A LOOK AT MODEL SNDG
OVERVIEWS SHOWS A HEALTHY LL JET OF ABT 50 KT ACCOMPANYING THIS
FEATURE...LEADING TO PRONOUNCED THETA/MOIST CONV AND LIFT...SPCLY
TWIN TIER ZNS.  RAIN WILL SET IN AGN.  EMPLOYED CAT POPS ALL AREAS
EXCEPT SERN ZNS...WHERE LKLY VALUES WERE RETAINED.  INCLUDED PSBLTY
OF TSRA FOR MOST OF THE TWIN TIERS...NE PA...AND THE CATSK.  THESE
AREAS ARE CLOSE TO AND SE OF PROGGED TRACK OF SFC LO AND IT/S HERE
WHERE THE MODELS AGN SHOW SOME INSTAB ALOFT.

OTHER THAN ADDING A THU NGT PD FOR PSBL LINGERING PCPN...LEFT
EXTENDED FCST ALONE.

WENT GENERALLY UNDER MOS TEMP GUIDANCE BOTH TDY AND TMRW...COMING
CLOSEST TO MAV VALUES.

WRK ZNS OUT.  FINALS WIBIS BETWEEN 330 AND 345.

.BGM...NONE.

JUREWICZ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 9:10 AM EDTSevere Thunderstorm WarningBGMSteuben50 min
Oct 4, 10:12 AM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins63 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.